Nebraska, 2023

Ice Storm and Winter Storm in Nebraska, January 2 to 3, 2023

January 2 to 3, 2023 · NWS OAX · 7 events in 7 counties and zones

An energetic system moved across Nebraska advecting north an unusually warm, moist, and unstable airmass for January. The increased moisture and warmth allowed for high snow totals, but also led to many precipitation types being observed.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An energetic system moved across Nebraska advecting north an unusually warm, moist, and unstable airmass for January. The increased moisture and warmth allowed for high snow totals, but also led to many precipitation types being observed. A Winter Storm Warning and an Ice Warning were both in effect. A peak total of 17.1 inches of snow were observed in Knox County at the Verdel COOP site. Two flat ice measurement of 0.25 inches were reported in Platte County. Those were the only ice measurements reported to the office. Ice pictures were sent to the office from numerous counties, but thickness was hard to determine. All but Platte County didn't seem to met Ice Storm Warning criteria. A few power outages were reported but primarily effected a small number in rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 2, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 2, 11:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1126 AM CST Mon Jan 2 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 411 AM CST Mon Jan 2 2023

Key Messages:

 - A significant winter storm will impact the region this
   afternoon through Tuesday. Travel will become difficult to
   impossible with numerous to potentially widespread power
   outages.

 - Cold Wednesday and Thursday, then turning warmer into the
   weekend.

Today through Tuesday:

Latest model data continue to trend wetter with the impending
storm system, and this will be reflected in our storm-total QPF
(especially the northern half of the area) and resultant snow and
ice accumulations. For this forecast, our maximum snowfall amounts
will increase slightly to 5-13" near the SD border. Ice
accumulations > 0.25" will increase in areal coverage over
northeast NE and west-central IA with the potential for local
totals of 0.5" or slightly greater. As a result, we have converted
Platte County from a Winter Storm Warning to Ice Storm Warning,
and Butler, Washington, and Harrison Counties from a Winter
Weather Advisory to an Ice Storm Warning. We have expanded the
Winter Weather Advisory to include Saline, Lancaster, Douglas,
Sarpy, and Pottawattamie Counties for minor ice accumulations
that could impact the Tuesday morning commute.

Given the recent model trends toward higher storm-total QPF, this
may end up being a significant winter storm for the northern half
of our area. The primary impacts are numerous to potentially
widespread power outages and difficult to impossible travel due to
ice and snow-covered roads.

In regard to the meteorological setup, a vigorous mid/upper-level
low near the Four Corners early this morning is forecast to
advance into the central High Plains this evening, before moving
more slowly from central NE into western IA Tuesday. At the
surface, a deepening low over northeast NM is expected to develop
into southwest KS by this evening before reaching southeast NE
Tuesday morning, and eventually central IA by Tuesday evening.

Large-scale forcing for ascent downstream from the midlevel system
will begin to overspread the region this afternoon with a
corresponding increase in precipitation coverage. By tonight,
steeping midlevel lapse rates on the nose of the midlevel dry slot
will yield weak, elevated CAPE (~100-300 J/kg), which in turn will
enhance precipitation rates, especially with any embedded showers
and/or thunderstorms. This is when we would expect to see
accelerated snow and ice accumulations and an increased areal
coverage of sleet. The models suggest that wave of precipitation
would lift northeast of the area late tonight ahead of another
shield of wintry precipitation moving into eastern NE and western
IA Tuesday in conjunction with the midlevel low.

Winds will strengthen from the northwest Tuesday with gusts up to
35 mph. The added stress on ice-covered powerlines and tree
branches (which could fall on powerlines) will increase the
potential for power outages, even as the freezing rain is winding
down or has ended. The wind will also contribute to areas of
blowing snow.

Highs today will range from around 30 near the SD border to mid
40s along the KS and MO borders. Readings on Tuesday will be
mainly in the 20s and 30s.

Wednesday:

The above-mentioned low pressure system will be slower to leave
the region with light-snow chances continuing into Wednesday
across portions of northeast NE and western IA. Any additional
accumulations are expected to be minimal. We expect colder daytime
temperatures Wednesday with highs in the 20s. Winds will remain
gusty from the northwest, so some blowing snow could persist over
portions of northeast NE.

Thursday through the Weekend:

Midlevel ridging initially over the Rockies Thursday morning is
forecast to deamplify while shifting east into the Plains on
Friday. By Friday night into Saturday, the models suggest a weak
shortwave trough will move through the area, supporting a small
chance of light precipitation over far eastern NE and western IA.
Highs in the 20s and low 30s Thursday are forecast to warm into
the 30s and 40s Friday. Readings this weekend will range from 20s
north to 30s and 40s south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM CST Mon Jan 2 2023

Adverse conditions expected through the TAF period. And at this
point, it appears that KOFK is at highest risk for extreme
wintry conditions. Concerning KOFK, initial threat is onset of
FZRA before change over at all SN. Glance at current radar trends,
expect FZRA to develop toward 20Z. High environmental moisture
content will likely lead to significant icing accumulations mainly
this evening to shortly after midnight. Change over to all SN
should come around 10Z Tuesday. As for KOMA/KLNK, sites will
remain in warm sector thus expect dominate precip type to be RA.
There is a small signal for some isolated convective activity
affecting KOMA for a brief period after midnight. Have included a
PROB30 group at KLNK 12-15Z Tuesday morning in the event that cold
air advecting in at the surface allows for brief period of
FZRA/SN mix.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning until 6 PM CST Tuesday for NEZ015-018-031>034-
     042>045-050.

     Winter Weather Advisory until 6 PM CST Tuesday for NEZ051-065.

     Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for NEZ052-053-066-078.

     Winter Storm Warning until 6 PM CST Tuesday for NEZ011-012-016-
     017-030.

IA...Ice Storm Warning until 6 PM CST Tuesday for IAZ043-055.

     Winter Weather Advisory until 6 PM CST Tuesday for IAZ056.

     Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for IAZ069.

&&

DISCUSSION...Mead
AVIATION...DEE
Hazardous weather outlook, Jan 2, 4:43 AM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 AM CST Mon Jan 2 2023

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-051-065-
030045-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Seward-
443 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Wintry weather will develop this afternoon and continue through
tonight. Travel conditions may deteriorate rapidly due to
accumulations of snow and ice. Ice accumulations greater than a
quarter inch and snow accumulations of 2 to 8 inches are possible
by 6 AM Tuesday. Plan ahead or consider adjusting your plans if
you need to travel during this period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry weather will continue Tuesday. Travel conditions will
remain hazardous and power outages may occur as ice continues to
accumulate. Storm total ice accumulations of a tenth of an inch to
half an inch are expected through Tuesday afternoon. Snow totals
of 2 to 8 inches are expected with localized totals up to 10 to
12 inches near the South Dakota border. Wintry precipitation
should end Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow and ice reports
are appreciated.

IAZ069-079-080-090-091-NEZ052-053-066>068-078-088>093-030045-
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
443 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Precipitation is expected to be predominantly rain this afternoon
into evening. Some freezing rain, sleet, or snow could mix with
the rain tonight, especially along and north of I-80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wintry mix could persist through Tuesday morning. Accumulations
of snow and ice may produce slick roadways, especially for the
Tuesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow and ice reports
are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Boone

When
January 2, 12:00 PM CST to January 3, 6:00 PM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Public reported 3.3 inches of snow. COOP observer reported a glaze of ice. NOHRSC analysis had most of the county receiving 6 to 8 inches of snowfall.

Ice Storm, Platte

When
January 2, 12:00 PM CST to January 3, 6:00 PM CST
Where
Platte forecast zone
Reported by
Public
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Public reported a 0.25 flat ice measurement.

Winter Storm, Knox

When
January 2, 1:00 PM CST to January 3, 5:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

COOP Observer reported 17.1 inches of snow.

Winter Storm, Antelope

When
January 2, 1:00 PM CST to January 3, 5:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

COOP Observer reported 8.5 inches of snow.

Winter Storm, Pierce

When
January 2, 1:00 PM CST to January 3, 5:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

COOP Observer reported 3.3 inches of snow, ice pellets, and a glaze of ice. The COOP observer is on the southeast side of the county. NOHRSC analyzed 8.0-12.0 inches of snow in the northwest portion of the county.

Winter Storm, Cedar

When
January 2, 1:00 PM CST to January 3, 6:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

COOP Observer reported 5.6 inches of snow. However, Yankton observed 9+ inches just across the river and county border. Additionally, NOHRSC analyzed an 8-12 inch snowfall contour in the northwest portion of the county.

Winter Storm, Madison

When
January 2, 1:00 PM CST to January 3, 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Airport reported 4.7 inches of snow with a glaze of ice. NOHRSC analysis put a 6-8 inch snowfall contour in the western portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078559, 1078560, 1078059, 1078060, 1078061, 1078557, 1078558.